Texas, 2010

Lightning Strike in Texas, May 15, 2010

May 15, 2010 · NWS HGX · 1 event in 1 county or zone

Lightning struck a home in college station leading to a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Lightning struck a home in college station leading to a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 15, 2:46 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 15, 2:46 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
346 AM CDT SAT MAY 15 2010

.DISCUSSION...
THERE IS A LOT OF UNCERTAINTY WITH TODAY'S FORECAST AS ALMOST ALL OF
THE HGX AREA LIES BETWEEN TWO STORM COMPLEXES EARLY THIS MORNING. THE
ONE OFF TO OUR EAST RESPONSIBLE FOR YESTERDAY'S RECORD BREAKING AND
FOR THE MOST PART WELCOME RAINFALL CONTINUES TO WEAKEN WHILE THE ONE
JUST OFF TO OUR WEST IS SHOWING NO SIGNS OF FALLING APART AS IT EDGES
INTO OUR AREA. THIS SYSTEM SHOULD WEAKEN AS IT ENCOUNTERS OUR ALREADY
WORKED OVER AIR MASS DURING THE DAY TODAY...BUT IT IS POSSIBLE THAT
ENOUGH RECOVERY TIME COULD OCCUR THAT COULD ALLOW THIS SYSTEM TO
CONTINUE MOVING INTO OUR AREA. ANY MESOSCALE BOUNDARIES LEFT OVER
FROM YESTERDAY'S ACTIVITY COULD ALSO SUPPORT STORM DEVELOPMENT TODAY.
WILL CARRY CHANCE POPS FOR TODAY...AND WILL CARRY THESE CHANCES ON
INTO TONIGHT FOR ANY ADDITIONAL DEVELOPMENT. CANNOT RULE OUT THE
CHANCE OF SOME LOCALLY HEAVY RAINFALL AGAIN...BUT WILL ONLY MENTION
THIS IN THE MORNING HAZARDOUS WEATHER OUTLOOK DUE TO THE UNCERTAINTY
OF WHERE TODAY'S BEST RAIN COVERAGE WILL BE. WILL KEEP A CLOSE EYE
ON AREA RAINFALL AND HOIST FLASH FLOOD WATCHES IF NEEDED. THE UPPER
AIR PATTERN FAVORS A CONTINUATION OF A SERIES OF SHORT WAVES TO MOVE
ACROSS THE STATE FROM SUNDAY ON INTO AT LEAST THE FIRST HALF OF THE
UPCOMING WEEK. NO WAY TO TELL EXACTLY WHEN...WHERE OR HOW STRONG EACH
DISTURBANCE WILL BE THIS FAR OUT...SO WILL CARRY LOW POPS FOR NOW. FOR
TEMPERATURES...WILL CARRY LOWER AFTERNOON HIGHS THIS WEEKEND AND SHOW
A SLOW RISE INTO NEXT WEEK AS HEIGHTS BEGIN TO RISE A LITTLE.  42
&&

.MARINE...
A GOOD POSSIBILITY OF RETURNING AFTERNOON AND EVENING SHOWERS AND
THUNDER ACROSS MARITIME REGIONS. WIND AND SEA STATE WILL QUICKLY
BECOME AGITATED IN THE VICINITY OF ANY THUNDERSTORM. WINDS WILL
CONTINUE TO DISPLAY AN ONSHORE COMPONENT AND REMAIN AT OR SLIGHTLY
UNDER 15 KNOTS. ALTHOUGH AVERAGE SEA HEIGHTS ARE ON THE
DECLINE...OFFSHORE SEA HEIGHTS WILL HAVE A SLOWER FALL AS 5 FOOT SEAS
(WITH NEAR 7 SEC PERIODS) DOMINATE TODAY'S FAR OFFSHORE WATERS.
CLOSER TO THE COAST...SEA HEIGHTS WILL LEVEL OUT IN THE 2 TO 3 FOOT
RANGE. 31

&&

.CLIMATE...
DO NOT RECALL ANY DAY IN THE PAST WHEN NEW RECORD RAINFALL TOTALS
WERE RECORDED AT EACH OF OUR CLIMATE SITES. YESTERDAY...IAH RECORDED
2.44 INCHES WHICH BROKE THE OLD RECORD OF 2.08 INCHES SET IN 1908...
HOU RECORDED 1.01 INCHES WHICH BROKE THE OLD RECORD OF 0.54 INCHES
SET IN 1946...GLS RECORDED 3.63 INCHES WHICH BROKE THE OLD RECORD OF
1.54 INCHES SET IN 1908...AND CLL RECORDED 1.04 INCHES WHICH BROKE THE
OLD RECORD OF 1.01 INCHES BACK IN 1923.  42
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      85  69  86  70  87 /  50  50  40  30  30
HOUSTON (IAH)              85  69  86  70  87 /  50  50  40  30  30
GALVESTON (GLS)            82  75  83  75  84 /  50  50  40  30  30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, May 15, 3:02 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
402 AM CDT SAT MAY 15 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
402 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS DISTURBANCES CONTINUE TO
MOVE ACROSS THE STATE. LOCALLY HEAVY RAINFALL MAY OCCUR WITH THIS
ACTIVITY RESULTING IN SOME LOCALIZED FLOODING. RAINFALL TOTALS OF
1 TO 2 INCHES CAN BE EXPECTED WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE
STATE AND WILL CONTINUE TO SUPPORT PERIODS OF SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE AREA. LOCALLY HEAVY RAINFALL MIGHT OCCUR WITH
SOME OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

In the hours before

Local storm report, May 15, 12:44 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
144 AM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      1 SSW ALDINE            29.90N 95.38W
05/14/2010                   HARRIS             TX   BROADCAST MEDIA

            *** 1 FATAL *** FEEDER ROADS ALONG I-45 IMPASSABLE. ONE
            FATALITY FROM A VEHICLE THAT DROVE INTO A RETETION POND
            ON THE SOUTHBOUND FEEDER ROAD OF I-45 BETWEEN WEST LITTLE
            YORK ROAD AND WEST PARKER ROAD. EXACT TIME OF FATALITY
            UNKNOWN.

1045 PM     FLASH FLOOD      GALVESTON               29.23N 94.89W
05/14/2010                   GALVESTON          TX   NWS EMPLOYEE

            STEWART ROAD FLOODED ON GALVESTON ISLAND.

1100 PM     MARINE TSTM WIND GALVESTON               29.23N 94.89W
05/14/2010  M55.00 MPH       GALVESTON          TX   ASOS

            48 KNOT WIND GUST MEASURED AT PLEASURE PIER PORTS.

&&

42
Local storm report, May 15, 12:51 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
151 AM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      ROSENBERG               29.55N 95.79W
05/14/2010                   FORT BEND          TX   BROADCAST MEDIA

            US 90 ALTERNATE ROAD AT STATE HIGHWAY 36 CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.

0845 PM     FLASH FLOOD      1 SSW ALDINE            29.90N 95.38W
05/14/2010                   HARRIS             TX   BROADCAST MEDIA

            *** 1 FATAL *** FEEDER ROADS ALONG I-45 IMPASSABLE. ONE
            FATALITY FROM A VEHICLE THAT DROVE INTO A RETETION POND
            ON THE SOUTHBOUND FEEDER ROAD OF I-45 BETWEEN WEST LITTLE
            YORK ROAD AND WEST PARKER ROAD. EXACT TIME OF FATALITY
            UNKNOWN.

1045 PM     FLASH FLOOD      GALVESTON               29.23N 94.89W
05/14/2010                   GALVESTON          TX   NWS EMPLOYEE

            STEWART ROAD FLOODED ON GALVESTON ISLAND.

1100 PM     MARINE TSTM WIND GALVESTON               29.23N 94.89W
05/14/2010  M55.00 MPH       GALVESTON          TX   ASOS

            48 KNOT WIND GUST MEASURED AT PLEASURE PIER PORTS.

&&

42

The radar

The Ft Hood radar (KGRK), 104 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brazos

When
May 15, 4:45 AM CST
Where
Brazos County, 1.8 mi ENE of College Station
Property damage
$20,000
Reported by
Newspaper
Coordinates
30.614, -96.305

Home on Carnation Ct in College Station struck by lightning. Resulting fire damaged home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235661.